WHO Drug Information Vol. 17, No. 1, 2003
(2003; 77 pages) View the PDF document
Table of Contents
Open this folder and view contentsReports on Individual Drugs
Open this folder and view contentsVaccines and Biomedicines
Open this folder and view contentsCurrent Topics
Close this folderSafety Issues
View the documentWHO Drug Dictionary: new structure - new focus
View the documentTramadol - safety experience
View the documentMinocycline and intracranial hypertension
View the documentNeuropsychiatric events: celecoxib and rofecoxib
View the documentLinezolid: peripheral neuropathy
View the documentZonisamide and visual hallucinations
View the documentSalmeterol study halted
View the documentLabelling and manufacturing of dietary supplements
View the documentDietary supplements containing ephedra
View the documentTopical use of Lindane
Open this folder and view contentsEssential Medicines
Open this folder and view contentsRegulatory and Safety Action
Open this folder and view contentsRecent Publications and Sources of Information
View the documentProposed International Nonproprietary Names: List 88
View the documentAnnex 1 - PROCEDURE FOR THE SELECTION OF RECOMMENDED INTERNATIONAL NONPROPRIETARY NAMES FOR PHARMACEUTICAL SUBSTANCES*
View the documentAnnex 2 - GENERAL PRINCIPLES FOR GUIDANCE IN DEVISING INTERNATIONAL NONPROPRIETARY NAMES FOR PHARMACEUTICAL SUBSTANCES*
View the documentAnnexe 1 - PROCEDURE A SUIVRE EN VUE DU CHOIX DE DENOMINATIONS COMMUNES INTERNATIONALES RECOMMANDEES POUR LES SUBSTANCES PHARMACEUTIQUES
View the documentAnnexe 2 - DIRECTIVES GENERALES POUR LA FORMATION DE DENOMINATIONS COMMUNES INTERNATIONALES APPLICABLES AUX SUBSTANCES PHARMACEUTIQUES*
View the documentAnexo 1 - PROCEDIMIENTO DE SELECCION DE DENOMINACIONES COMUNES INTERNACIONALES RECOMENDADAS PARA LAS SUSTANCIAS FARMACEUTICAS
View the documentAnexo 2 - PRINCIPIOS GENERALES DE ORIENTACION PARA FORMAR DENOMINACIONES COMUNES INTERNACIONALES PARA SUSTANCIAS FARMACEUTICAS*
 

Minocycline and intracranial hypertension

Benign intracranial hypertension, also known as pseudotumour cerebri, involves a persistent rise in cerebrospinal fluid pressure. It is characterized by headache, nausea, vomiting and papilloedema with occasional sixth-nerve palsy. It is sometimes associated with drug therapy and tetracyclines are a well-recognized cause. Of the 76 cases reported to the Australian Adverse Drug Reactions Committee (ADRAC) over the past 30 years, 32 have been associated with minocycline.

All of these 32 patients were young, ranging in age from 12 to 30 (median: 16) years, and almost all were taking long-term minocycline for acne. Most (28) were female. The time to onset ranged from two weeks to 18 months with a median of approximately 2 months. There was also one case in which the patient developed the condition one day after she was switched from doxycycline to minocycline. The majority of the cases reported to ADRAC had recovered after minocycline was withdrawn but recovery was often prolonged, taking from 2 to 12 weeks in most cases. In those cases where treatment was reported, lumbar puncture, acetazolamide and corticosteroids were used. There were also cases where the patient had not recovered at the time the report was submitted. Some of the reports described the use of multiple lumbar punctures, one patient required prolonged hospitalization and another a lumboperitoneal shunt. In one patient, lower nasal quadrantanopia persisted after 6 months (1).

ADRAC has previously drawn attention to this association but with 3 cases reported in the past 6 months, a reminder is timely (2). The possibility of drug-induced benign intracranial hypertension should be considered in any young patient presenting with persistent unexplained headache, and women taking minocycline appear to be at particular risk (3).

References

1. Lander CM. Minocycline-induced benign intracranial hypertension. Clinical and Experimental Neurology, 26: 161-167 (1989).

2. Boyd, I. Benign intracranial hypertension induced by minocycline. Current Therapeutics, 36: 70-71 (1995).

3. ADRAC. Minocycline and not so benign intracranial hypertension. Australian Adverse Drug Reactions Bulletin, 22(1): 2 (2003).

to previous section
to next section
 
 
The WHO Essential Medicines and Health Products Information Portal was designed and is maintained by Human Info NGO. Last updated: December 6, 2017